Texas, 2007Flood and Hail in Texas, June 9, 2007
June 9, 2007 · NWS LUB · 6 events in 4 counties and zones
Scattered thunderstorms developed over the west Texas South Plains during the afternoon and early evening hours of the 9th. Several clusters of severe storms produced wind gusts up to 67 mph over portions of Garza, Hale, Lynn, and Lubbock Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the west Texas South Plains during the afternoon and early evening hours of the 9th. Several clusters of severe storms produced wind gusts up to 67 mph over portions of Garza, Hale, Lynn, and Lubbock Counties. Penny size hail fell in Slaton (Lubbock County). No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 2:14 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 9, 2:14 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT SAT JUN 9 2007
.SHORT TERM...
FORECAST AREA CONTINUES TO BE WEDGED BETWEEN AN UPPER LOW OFF THE
COAST OF SOUTHERN CALIFORNIA AND UPPER HIGH FROM EAST TEXAS THROUGH
MISSISSIPPI. THIS HAS PUMPED PLENTIFUL AMOUNTS OF MOISTURE BACK INTO
WEST TEXAS...MAKING IT REALLY FEEL LIKE SUMMER. THIS WARM AND MOIST
ATMOSPHERE HAS RESULTED IN MODERATE INSTABILITY ACROSS THE ENTIRE
REGION...THOUGH MODEL SOUNDINGS DO INDICATE RATHER SKINNY CAPE IN
WEAKLY SHEARED ENVIRONMENT. HENCE...ANTICIPATE STORMS THAT FORM TO
STRUGGLE TO MAINTAIN ORGANIZATION/INTENSITY. HOWEVER...INSTABILITY
COULD STILL PROMOTE A FEW STRONG PULSE STORMS. ADDITIONALLY...
PRECIPITABLE WATER VALUES RANGING FROM 1.25 WEST TO 1.65+ INCHES
EAST ALONG WITH RELATIVELY HIGH FREEZING LEVEL AND SLOW STORM
MOTION WILL SUPPORT LOCALIZED HEAVY RAINFALL UNDER ANY GIVEN
STORM. CURRENT VISIBLE SATELLITE...SURFACE OBS AND RADAR DO SHOW
CONVECTION DEVELOPING ALONG CONVERGENT AXIS IN SOUTHEAST NEW
MEXICO WHERE EARLIEST HEATING/CLEARING TOOK PLACE...AS WELL AS
ALONG SURGE OF MOISTURE WORKING INTO THE EASTERN PERMIAN BASIN AND
CONCHO VALLEY FROM THE EDWARDS PLATEAU. THUS...FAVORED BEST POPS
ACROSS THE SOUTHERN AND WESTERN ZONES TONIGHT...THOUGH COULD STILL
SEE AN ISOLATED STORM ALMOST ANYWHERE IN UNSTABLE AND WEAKLY
CAPPED ENVIRONMENT.
BELIEVE LOW CLOUDS WILL AGAIN FILL IN ACROSS MUCH OF THE CWFA
OVERNIGHT. SOME LOCATION...ESPECIALLY ALONG THE FAVORED EDGE OF THE
CAPROCK ESCARPMENT...COULD SEE SOME LOCALIZED FOG /BR/...BUT DO NOT
EXPECT DENSE FOG GIVEN FLOW PROGGED TO VEER SOMEWHAT TOWARD MORNING.
PRECIP CHANCES WILL LINGER OVERNIGHT AS 25-30 KT LLJ AND ISENTROPIC
UPGLIDE REDEVELOPS. APPEARS A WEAK UPPER LEVEL WAVE WILL EXIT WEST
TEXAS EARLY SUNDAY...WITH OTHER POSSIBLE RIPPLES IN THE SOUTHWEST
FLOW MOVING OVERHEAD. THUS...GIVEN ABUNDANT MOISTURE AND EXPECTED
AFTERNOON HEATING HAVE CONTINUED SLIGHT CHANCE POPS THROUGH THE DAY
SUNDAY. TONIGHT SHOULD SEE MILD TEMPERATURES /LOWS IN THE 60S AND
LOW 70S/ GIVEN ALL THE MOISTURE AROUND. HIGHS SUNDAY SHOULD CLIMB
WELL INTO THE 80S AGAIN...WITH A FEW LOCATIONS FLIRTING WITH 90.
.LONG TERM...
WILL CONTINUE TO SEE SUBTROPICAL MOISTURE DRAWN NWD OVER THE AREA
IN DEEP SLY FLOW BETWEEN UPPER HIGH OVER EAST TEXAS AND UPPER LOW
WHICH WILL BE SLOWLY APPROACHING THE AREA FROM SRN CALIF. DEEP
MOISTURE AND WEAK CAP COMBINED WITH WEAK FORCING WILL RESULT IN
ISOLATED TO SCATTERED STORMS THROUGH TUESDAY. MAY SEE A BETTER
CHANCE FOR PRECIP MONDAY NIGHT WITH SLIGHTLY BETTER FLOW ALOFT
AIDING POTENTIAL FOR STORMS TO COME OFF THE HIGHER TERRAIN TO THE
WEST AND AGAIN TUESDAY AFTN/NIGHT AS THE UPPER LOW LIFTS NEWD
ACROSS NRN NM. BEYOND TUESDAY MODEL AGREEMENT IS POOR. OPERATIONAL
GFS WITH ITS IDEA OF THE UPPER LOW GETS CUT OFF FROM FASTER FLOW
TO THE NORTH AND WOBBLES SLOWLY EWD UNDERNEATH AN UPPER RIDGE. GFS
SOLUTION WOULD KEEP A SMALL CHANCE OF PRECIP IN THE EAST. ECMWF
MAY BE CLOSER TO ACCURATE WITH A MORE PROGRESSIVE MOVEMENT OF THE
UPPER TROUGH. INHERITED FCST IS DRY BEYOND TUESDAY AND GIVEN
UNCERTAINTIES IN THE EXTENDED PREFER TO KEEP IT THAT WAY. WILL
CONTINUE WITH TEMPS NEAR NORMAL THROUGH WEDNESDAY /SLIGHTLY COOLER
FOR HIGHS AND SLIGHTLY WARMER FOR LOWS/. ASSUMING A DRIER PATTERN
EMERGES TOWARD WEEKS END WILL CONTINUE TREND OF SLIGHT UPTICK IN
HIGHS THURSDAY THROUGH SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 62 87 63 86 62 / 40 20 20 20 30
TULIA 63 85 65 86 64 / 30 20 20 20 30
PLAINVIEW 65 87 66 87 65 / 30 20 20 20 30
LEVELLAND 66 87 66 86 67 / 30 20 20 20 30
LUBBOCK 68 86 68 88 67 / 30 20 20 20 30
BROWNFIELD 68 88 66 87 68 / 30 20 20 20 30
CHILDRESS 68 90 70 90 71 / 20 20 20 20 20
SPUR 69 88 70 92 69 / 30 20 20 20 20
ASPERMONT 70 87 70 93 72 / 30 20 20 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/07
Hazardous weather outlook, Jun 9, 10:42 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT SAT JUN 9 2007
TXZ021>044-101645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT SAT JUN 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS MAY SPREAD EASTWARD FROM THE PLAINS OF NEW MEXICO
INTO THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD EXCEED SEVERE
LIMITS...BUT CHANCES ARE RELATIVELY LOW. IF THEY DO...HEAVY RAIN
AND HAIL WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCES OF HAZARDOUS WEATHER ARE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 9, 3:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
452 PM CDT SAT JUN 9 2007
TXZ041-042-092230-
GARZA TX-LYNN TX-
452 PM CDT SAT JUN 9 2007
...STRONG THUNDERSTORMS ENTERING SOUTHERN LYNN AND SOUTHWEST GARZA
COUNTIES...
AT 447 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 16 MILES SOUTH OF GRASSLAND...OR ABOUT 19 MILES
SOUTHEAST OF TAHOKA...MOVING NORTH AT 30 MPH. O DONNELL...TAHOKA...
AND GRASSLAND ARE IN THE PATH OF THESE STORMS.
BRIEF...STRONG WIND GUSTS FROM 40 TO 50 MPH ARE POSSIBLE NEAR THESE
THUNDERSTORMS. BRIEF HEAVY RAINFALL FROM A HALF TO NEARLY AN INCH
MAY FALL IN A FEW PLACES AS WELL. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
Event by event
4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Garza
- When
- June 9, 4:15 PM CST to 4:43 PM CST
- Where
- Garza County, Southland to 5 mi SSW of Graham Chapel
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.350, -101.550
A cluster of thunderstorms developed over western Garza County during the afternoon hours of the 9th and produced locally severe winds. The Texas Tech University West Texas Mesonet site near Graham recorded a 67 mph wind gust at 17:25 CST. National Weather Service cooperative observers additionally reported 60 mph in Southland. No damage was reported.
Thunderstorm Wind, Lynn
- When
- June 9, 4:15 PM CST
- Where
- Lynn County, 4 mi N of Grassland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.188, -101.600
The public reported that thunderstorm winds downed large tree limbs just north of Grassland.
Hail, Lubbock
- When
- June 9, 4:50 PM CST
- Where
- Lubbock County, Slaton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.430, -101.650
Local emergency management officials reported large hail up to the size of pennies in Slaton. The hail was accompanied by severe wind gusts.
Thunderstorm Wind, Lubbock
- When
- June 9, 4:50 PM CST to 5:15 PM CST
- Where
- Lubbock County, 2 mi NE of Slaton to Slaton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -101.626
Thunderstorms over extreme southeastern Lubbock County produced wind gusts up to 60 mph, as measured by the Texas Tech University West Texas Mesonet near Slaton. Several public reports of winds estimated near 60 mph also were received, but no damage was reported.
Thunderstorm Wind, Hale
- When
- June 9, 5:30 PM CST to 6:16 PM CST
- Where
- Hale County, Halfway to 5 mi ENE of Abernathy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.180, -101.950
Additional severe storms over Hale County produced a swath of severe winds over western and southern portions of the county. Local fire department officials reported 60 mph winds in Halfway. Also, the Texas Tech University West Texas Mesonet site near Abernathy recorded a wind gust of 58 mph. No damage was reported.
Flood, Hale
- When
- June 9, 6:23 PM CST to 9:00 PM CST
- Where
- Hale County, Plainview
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.200, -101.700
Emergency management officials reported that heavy rainfall resulted in minor flooding of many city streets in Plainview. A few roads were reportedly impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Virginia, June 9, 20071 death · 1 event
- Flash Flooding and Hail in Kansas, June 9 to 12, 2007$595,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Oklahoma, June 9, 2007$126,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in North Carolina, June 9, 2007$110,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Alabama, June 9, 2007$36,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, June 9 to 10, 20071 in hail · 17 events
- Flash Flood and Damaging Wind in Texas, June 9, 2007$20,000 · 55 kt wind · 2 events
- Lightning Strike in Mississippi, June 9, 2007$20,000 · 1 event
- Tornadoes and Hail in New Mexico, June 9, 2007$2,000 · EF0 · 14 events
- Hail and Damaging Winds in North Carolina, June 9, 20071 in hail · 9 events
- Hail in Minnesota, June 9, 20071.75 in hail · 7 events
- Hail and Damaging Winds in New Mexico, June 9 to 10, 2007$12,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36093, 36114, 36094, 36096, 36101, 36102.